Alert archive / Pennsylvania / Winter Weather Advisories in 2021

Winter Weather Advisory 9, NWS Cleveland, OH

March 15, 2021Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this winter weather advisory at Mar 15, 2021, 10:16 PM EDT for Crawford County, Erie County, Pennsylvania. It took effect at Mar 16, 2021, 6:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 15, 2021, 10:16 PM EDT (02:16 UTC)
In effect from
Mar 16, 2021, 6:00 AM EDT
Expired
Mar 16, 2021, 6:00 AM EDT
In force
Issued by
NWS Cleveland, OH

Counties Crawford County, PA, Erie County, PA

The radar

The Pittsburgh radar (KPBZ), 153 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2486 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-78 m²/s²
0-3 km storm-relative helicity
-93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

358 
WWUS41 KCLE 160216
WSWCLE

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cleveland OH
1016 PM EDT Mon Mar 15 2021


PAZ001>003-161030-
/O.NEW.KCLE.WW.Y.0009.210316T1000Z-210316T1500Z/
Northern Erie-Southern Erie-Crawford-
Including the cities of Erie, Edinboro, Corry, Union City, 
Meadville, and Titusville
1016 PM EDT Mon Mar 15 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM TO 11 AM EDT
TUESDAY...

* WHAT...Freezing rain expected. Total ice accumulations of a 
  light glaze.

* WHERE...Northern Erie, Southern Erie and Crawford counties.

* WHEN...From 6 AM to 11 AM EDT Tuesday.

* IMPACTS...Very slippery sidewalks, roads and bridges are 
  possible. The hazardous conditions could impact the morning 
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. Prepare for possible
power outages. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

The Pennsylvania Department of Transportation and Pennsylvania
Turnpike Commission remind motorists to adjust speeds based on
driving conditions as winter weather impacts Pennsylvania
roadways. Visit www.511pa.com for the latest travel, roadway, and
traffic conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
2 follow-up statements
501 
WWUS41 KCLE 160729
WSWCLE

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cleveland OH
329 AM EDT Tue Mar 16 2021


PAZ001>003-161500-
/O.CON.KCLE.WW.Y.0009.210316T1000Z-210316T1500Z/
Northern Erie-Southern Erie-Crawford-
Including the cities of Erie, Edinboro, Corry, Union City, 
Meadville, and Titusville
329 AM EDT Tue Mar 16 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of up to one inch and ice accumulations of a light glaze.

* WHERE...Northern Erie, Crawford and Southern Erie counties.

* WHEN...Until 11 AM EDT this morning.

* IMPACTS...Plan on possible slippery road conditions. The 
  hazardous conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

The Pennsylvania Department of Transportation and Pennsylvania
Turnpike Commission remind motorists to adjust speeds based on
driving conditions as winter weather impacts Pennsylvania
roadways. Visit www.511pa.com for the latest travel, roadway, and
traffic conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
955 
WWUS41 KCLE 161000
WSWCLE

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cleveland OH
600 AM EDT Tue Mar 16 2021


PAZ001>003-161100-
/O.CAN.KCLE.WW.Y.0009.000000T0000Z-210316T1500Z/
Northern Erie-Southern Erie-Crawford-
Including the cities of Erie, Edinboro, Corry, Union City, 
Meadville, and Titusville
600 AM EDT Tue Mar 16 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

The threat of wintry weather causing travel impacts has decreased
this morning. Temperatures have slowly warmed up above freezing.

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this winter weather advisory went out at Mar 15, 8:02 PM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Mar 15, 8:02 PM EDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
802 PM EDT Mon Mar 15 2021

.SYNOPSIS...
High pressure over Ontario will move eastward through the
evening allowing a weakening area of low pressure to move up
the Ohio River Valley. Weak high pressure will take control of
region Tuesday night. The next area of low pressure will move
from the Southern Plains late Wednesday, reaching the upper
Ohio River Valley by Thursday evening.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...

Precipitation mainly aloft is moving across Ohio this evening
but is encountering very dry air in the lower atmosphere which
is evaporating much of it. The radar reflectivity echoes are
decreasing and the band is thinning as it approaches KCLE. Will
continue with the current forecast with minor changes.

Previous Discussion:
Lots of dry air over the region this afternoon as
high level cloud cover moves overhead. As low pressure moves
closer its lift will spread a shield of rain over the region.
Lots of virga is expected to start this event. As the
precipitation moves southwest to northeast it will likely
decrease in coverage. There is a bit of uncertainty on the
precipitation type, especially as it begins. Evaporative cooling
across the region may allow for a very light wintry mix. If we
can chill the column as much as appears to be possible we may
end up with more of a sleet sounding instead of the freezing
rain. Since the wintry mix looks to be extremely light we will
go without headlines. If the wintry mix can occur it will be
across NW OH and NW PA. Lows tonight will range from the upper
20's across NW PA to the mid 30's.

Rain will slowly end from west to east on Tuesday. Again precipitation
amounts will be very light. Wintry mix will be possible across
NW PA Tuesday morning. It will be warmer at most locations Tuesday
afternoon with highs ranging from around 40 across NW PA to the
mid 50's south.

Maybe some light rain showers will linger across NW PA into
Tuesday evening but otherwise it looks to be dry as a weak
ridge of high pressure moves overhead. Lows Tuesday night should
be in the 30's with clouds only slowly thinning out.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Ridging aloft builds eastward Wednesday and Wednesday night. At the
surface, ridging exits eastward as a nearly vertically-stacked low
approaches from the southern Great Plains and Mid MS Valley. Fair
weather is expected on Wednesday. Afternoon highs should range from
the upper 40's to lower 50's along and near the Lake Erie shore to
the mid to upper 50's farther inland. The cooler readings along and
near the lakeshore will be the result of a lake breeze developing
during the afternoon and early evening. Model guidance remains
consistent that the thermodynamic environment and weak regional
surface winds will permit lake breeze formation. Rain should
overspread our CWA Wednesday night, especially after midnight, as a
low-level return flow of moist air from the Gulf of Mexico undergoes
isentropic lift aloft. Lows should mainly reach the upper 30's to
mid 40's.

Periods of rain, heavy at times, should impact our CWA on Thursday
as the nearly vertically-stacked low moves from the Mid MS Valley
toward the Virginias. Simultaneously, the accompanying warm conveyor
belt taps into abundant moisture from the Gulf of Mexico and
undergoes isentropic lift over our CWA. Gusty northeasterly surface
winds should develop as the low interacts with an unusually-strong
surface ridge building from the northwest. Daytime highs should
reach the upper 40's to lower 50's. Precip should taper off
generally from northwest to southeast Thursday night as the nearly-
vertically stacked low moves toward the Mid-Atlantic Region and the
strong surface ridge continues building from northern ON. Low-level
CAA may allow rain to mix with or change to wet snow before precip
ends. Little or no snow accumulation is anticipated. Storm-total
rainfall still looks to average a half inch to one inch. Gusty
northeasterly surface winds likely persist. Lows should reach the
upper 20's to mid 30's.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Fair weather is expected Friday through Monday due, in part, to the
stabilizing surface ridge influencing our CWA. Simultaneously, the
embedded surface high pressure center should move from northern ON
to Atlantic waters near NJ. This pattern will allow northeasterly
surface winds on Friday to ease and veer gradually toward southerly
through Monday. Thus, low-level CAA will transition gradually to low-
level WAA, allowing temperatures to moderate through the period.
Friday's highs should reach the low to mid 40's and be followed by
afternoon highs in the mid 50's to lower 60's by Monday.

&&

.AVIATION /00Z Tuesday THROUGH Saturday/...

A band of wintry precipitation is moving across Ohio this
evening but is encountering very dry in the lower atmosphere
which is evaporating most of the precipitation. There are some
public Mping reports of sleet and freezing which are reasonable
given the thermal structure. The most of the column is below
freezing from near KFDY to KMFD and points ne with warmer air to
the sw. The precipitation band has been thinning and weakening
as it moves into the dry air where surface dewpoints are below
20F. Expect areas of sleet to progress east early this evening
with some freezing rain developing near KTOL. It will take much
of the overnight for the precipitation to reach YNG and ERI
where it will likely start as light freezing rain and last a few
hours especially near ERI. CLE can expect a bit of sleet until
04z and rain thereafter. VFR ceilings will lower to MVFR and
perhaps IFR toward morning. VFR visibility should continue. All
locations will transition over to liquid by noon Tuesday.

Winds will be easterly and some gusts up to 20 knots. However
stronger gusts off the west end of Lake Erie will impact KTOL
with gusts near 25 knots. Winds decrease overnight and become
southeast Tuesday morning and persist into the afternoon.

Outlook...Non-VFR late Wednesday night into Thursday night in
rain showers.

&&

.MARINE...
The Small Craft Advisory from Maumee Bay to Conneaut has been
extended to 4 AM EDT Tuesday. Easterly flow near 20 knots will ease
gradually toward 10 knots overnight tonight. Waves of 3 to 6 feet
late this afternoon and early evening should subside to 3 feet or
less in all U.S. waters by around daybreak Tuesday. Lighter and more
variable winds, and waves of 3 feet or less are expected Tuesday
through Wednesday.

Northeasterly winds freshen to 15 to around 30 knots Wednesday night
into Thursday and continue into Friday. Gale force winds are
possible, especially Thursday into Thursday night. Waves build and
may be as large as 8 to 11 feet. At the very least, another Small
Craft Advisory is likely. Also, lakeshore flooding is possible along
the western basin and perhaps portions of the central basin Thursday
into Friday with the prolonged period of enhanced northeasterly
winds.

Easing northeasterly to easterly winds of about 10 to 20 knots
Friday night should ease further to about 5 to 10 knots by Saturday.
Waves will subside and should be 3 feet or less by Saturday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 4 AM EDT Tuesday for LEZ142>148.

&&

SYNOPSIS...MM
NEAR TERM...LaPlante
SHORT TERM...Jaszka
LONG TERM...Jaszka
AVIATION...LaPlante
MARINE...Jaszka
Hazardous weather outlook, Mar 15, 3:58 PM EDT, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
358 PM EDT Mon Mar 15 2021

OHZ003-006-007-162000-
Lucas-Wood-Ottawa-
358 PM EDT Mon Mar 15 2021

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...This afternoon and tonight.

A light wintry mix of sleet or brief freezing rain will be possible
late this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ002-003-162000-
Southern Erie-Crawford-
358 PM EDT Mon Mar 15 2021

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

A light wintry mix of sleet or brief freezing rain will be possible
slightly before sunrise.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A light wintry mix of sleet or brief freezing rain will be possible
through mid morning across interior northwest Pennsylvania.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-OHZ008>014-017>023-027>033-036>038-047-089-
PAZ001-162000-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
358 PM EDT Mon Mar 15 2021

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Winter Weather Advisories in Pennsylvania, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.